Call Us Now

(888) 839-4952

Cobalt Chromium Toxicity

3 Simple Steps to Protect Your Legal Rights

one

Share Your Story

Fill out the form or call us today at (888) 839-4952

one

Talk with an Attorney

An attorney will contact you to discuss your case free of charge and obligation

one

Have Case Reviewed

Our medical device recall attorney will review your situation

The OmniPod Insulin Management System is marketed as a device that allows diabetics to conveniently and effortlessly deliver insulin. The insulin pump is self-contained and attaches to the patient’s skin. The device primes automatically, and inserts insulin through a small automated needle. The dosage and frequency of insulin delivery is monitored through a portable electronic device. The pump is primarily marketed towards children and other young, active diabetics.

  1. The FDA Issues an Urgent Class 1 Recall

On August 27, 2015, the Food and Drug Administration (FDA) posted an immediate press release notifying consumers that the Insulet Corporation issued a voluntary recall of approximately 400,000 OmniPod units that were sold worldwide. The devices were recalled because they have a high malfunction rate including failure to provide the patient with the expected insulin dose. The affected OmniPods were distributed to patients from December 2013 to March 2015.

However, we believe that the defects associated with the OmniPod may go much further than the lots referenced in the FDA recall notice. In the past few years, the FDA has received more than 200 reports that the OmniPod is delivering either more insulin or less insulin than necessary. These reports include two deaths and 47 serious injuries. In reviewing the adverse events submitted to the FDA, the types of injuries reported include:

Hyperglycemia

  • What is hyperglycemia? High blood sugar.
  • What causes hyperglycemia? If your body does not receive enough insulin, glucose builds up in your bloodstream.
  • Why is it dangerous? Persistent hyperglycemia causes complications damaging your eyes, kidneys, nerves and heart. If left untreated, hyperglycemia can result in diabetic ketoacidosis (DKA).
  • What is the treatment for hyperglycemia? Adjusting insulin to control hyperglycemia. Severe hyperglycemia warrants emergency treatment in the emergency room or admission to the hospital.

Diabetic Ketoacidosis (DKA)

  • What is DKA?
    • A life-threatening diabetes complication that happens when the body cannot use glucose (sugar) as a fuel source (energy). The body then burns fat for energy. When the fat breaks down, waste products called ketones (blood acids) are produced and make the blood more acidic.
  • What causes DKA?
    • Your cells do not get the glucose they need because there is insufficient insulin or no insulin, or an insulin reaction (low blood sugar) causes the high ketone levels.
  • Why is DKA dangerous?
    • High levels of ketones (acidic byproducts) are poisonous. DKA can lead to diabetic coma or death.
  • What is the treatment for DKA?
    • DKA is a medical emergency and treated in the hospital.

Diabetic (Hyperglycemic) Hyperosmolar Syndrome

  • What is diabetic hyperosmolar syndrome?
    • Also known as Hyperosmolar Hyperglycemic Nonketotic Syndrome, or HHNS, is a serious condition caused by extremely high glucose levels. It mainly occurs in older individuals.
  • What are the causes?
    • HHNS occurs when diabetes is not controlled properly. It is triggered by an illness or infection.
  • Why is it dangerous?
    • Your body tries to rid the excess blood sugar by passing it into your urine. HHNS can lead to life-threatening dehydration from frequent urination. If it continues, severe dehydration will lead to seizures, coma and eventually death.
  • What is the treatment?
    • Preventative measures include controlling your blood sugar levels. Emergency care and hospitalization is required if left untreated.

Diabetic Hypoglycemia

  • What is diabetic hypoglycemia?
    • People with diabetes can suffer from hypoglycemia (low blood sugar) when there is too much insulin and insufficient glucose (sugar) in the blood.
  • What causes diabetic hypoglycemia?
    • Taking too much insulin or other diabetes medications, skipping a meal, or exercising harder than usual (Source: Mayo Clinic).
  • Why is it dangerous?
    • If left untreated, diabetic hypoglycemia can cause seizures and loss of consciousness.
  • What is the treatment for diabetic hypoglycemia?
    • This depends on the severity. Treatment can include taking glucose tablets to raise your blood sugar, or hospitalization if left untreated.

Seizures

  • Patients with diabetes may experience different types and severity of seizures.
  • What are the causes of diabetic seizures?
    • Abnormal glucose regulation and brain swelling can lead to seizures. Diabetics with episodes of DKA experience seizures more frequently.
  • Why is it dangerous?
    • It is especially dangerous in young children. Some patients with DKA can develop brain swelling which causes seizures.
  • What is the treatment for diabetic induced seizures?
    • In patients with brain swelling, emergency treatment is necessary to save the patient’s life. Anti-diabetic drugs and maintaining normal blood glucose levels are the most important factors in the prevention and treatment of this condition.

Diabetic Coma (Source: Mayo Clinic)

  • What is a diabetic coma?
    • A diabetic coma is a seriously life-threatening diabetes complication that causes unconsciousness.
  • What causes a diabetic coma?
    • DKA, diabetic hyperosmolar syndrome (HHNS) and hypoglycemia. If you have diabetes, dangerously high blood sugar (hyperglycemia) or dangerously low blood sugar (hypoglycemia) can lead to a diabetic coma.
  • Why is it dangerous?
    • If you lapse into a diabetic coma, you’re alive — but you can’t awaken or respond purposefully to sights, sounds or other types of stimulation. Left untreated, a diabetic coma can be fatal.
  • What is the treatment?
    • Emergency care and hospitalization.

The recall notice did not reference the FDA records that reveal a reason for the high failure rate. However, an FDA Warning Letter issued to Insulet in June 2015 may reveal the cause of the defects. The Warning Letter indicates that following a surprise inspection of Insulet’s manufacturing facilities, the agency discovered that several lots of OmniPods were released to the public even though the devices had failed internal testing procedures. The FDA concluded that the lots released were “adulterated” and that Insulet’s response to its findings was “inadequate.”

Insulin dependent diabetics cannot produce their own insulin and rely on an external source of insulin to regulate their sugar levels. Therefore, it is absolutely essential that a device like the OmniPod is reliable and manufactured to the highest standards. Unlike a television, or other consumer electronic devices, failure can lead to serious injuries and even death.

If you suffered any of these conditions using an OmniPod device, you may have a case. Contact our personal injury attorneys for a free case evaluation. Please call us toll-free at (888) 997-5170, or fill out and submit the form found on this page.